Cinnamon and Warfarin

Publication Date: 
Tue, 11/08/2011

The holidays find people consuming the popular spice cinnamon than in any other time of the year. A question was submitted to PTINR.com asking if there was any concern about using cinnamon and warfarin together.

Most spices, including cinnamon, are consumed in small quantities. There is nothing in cinnamon that has shown it to be dangerous to consume while taking warfarin.

Cinnamon is product made from the inner portion of the cinnamon tree's bark. The tree's thin inner bark is surrounded by oil where, through processing, commercial quality cinnamon is made. The coumarin enzyme is said to have been found in some cinnamon products. This enzyme would normally be responsible for increasing the bleeding time in patients taking warfarin.

There is no data to support an interaction between cinnamon and warfarin. In over 50 years of warfarin use, no cautions or warnings have been issued regarding cinnamon and warfarin use together. Herbs and supplements though are not strictly regulated by the U.S. Food and Drug Administration (FDA) and these products are not required to be tested for effectiveness, purity, or safety. In general, dietary supplements should only be taken under the supervision of your doctor.